Kentucky, 2014Flooding in Kentucky, April 30, 2014
April 30, 2014 · NWS JKL · 7 events in 6 counties and zones
Numerous strong and slow moving thunderstorms brought repeated rounds of heavy rain and flooding to eastern Kentucky during the morning hours of April 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous strong and slow moving thunderstorms brought repeated rounds of heavy rain and flooding to eastern Kentucky during the morning hours of April 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 30, 2:48 AM EST, 12 minutes earlier.
Area forecast discussion, Apr 30, 2:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
348 AM EDT WED APR 30 2014
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 350 AM EDT WED APR 30 2014
CURRENT CONDITIONS ACROSS EASTERN KENTUCKY FEATURE ANOTHER SOAKING
NIGHT OF RAIN...UNFORTUNATELY OVER AREAS THAT HAVE ALREADY RECEIVED
QUITE A BIT OF RAIN OVER THE PAST 24 HOURS. MOISTURE CONTINUES TO
STREAM NORTHWARD THROUGH EASTERN KENTUCKY WITH A FEW EMBEDDED STORMS.
TO THE WEST OVER WESTERN KENTUCKY A WEAKENING COLD FRONT SLOWLY
PROGRESSES EASTWARD THROUGH THE MORNING HOURS AND IS EXPECTED TO
EVENTUALLY PUSH THROUGH EAST KENTUCKY LATER TODAY. IN THE UPPER
LEVELS...THE STALLED LOW CONTINUES TO SIT OVER THE UPPER MS RIVER
VALLEY AND WILL MOVE OVER THE GREAT LAKES BY THE END OF THE SHORT
TERM FORECAST PERIOD...OR THURSDAY EVENING. THIS IS GENERALLY A GOOD
CONSENSUS BETWEEN THE SHORT TERM MODELS.
CONCERNING TODAY...THE EASTWARD MOVEMENT OF THE SHOWER ACTIVITY WILL
BE SLOW THROUGH THE MORNING HOURS AND WILL KEEP CAT POPS IN THE
WESTERN CWA AND GRADUALLY TREND DOWNWARD THROUGH THE MORNING AND INTO
THE AFTERNOON TO LIKELY AND HIGH CHANCE POPS. MODEL SOUNDINGS HINT AS
SOME INCREASED INSTABILITY BY THIS AFTERNOON WITH SOME DAYTIME
HEATING WHICH WILL SPARK A FEW MORE THUNDERSTORMS TODAY BUT NOTHING
LIKE THE BOUT OF SEVERE WEATHER OVER THE PAST COUPLE OF DAYS. WILL
PUT CHANCE THUNDER IN BY THIS AFTERNOON AND EVENING ESPECIALLY WITH
SOME LINGERING UPPER LEVEL SUPPORT. AS SUCH WITH THE FRONT PUSHING
THROUGH AND RAINFALL OVER THE AREA...HIGH TEMPS TODAY STRUGGLE TO GET
INTO THE LOW 70S AND WILL GO WITH THIS STAYING A DEGREE OR TWO ABOVE
MOS. THE THUNDER THREAT WILL ALL BUT DIMINISH BY 00Z TONIGHT WITH
JUST ABOUT ALL INSTABILITY TAPPED AND WILL GO WITH JUST SHOWERS FOR
TONIGHT. ALSO THE CONVECTION HAS NOW MORE OF A DIURNALLY DRIVEN
OCCURRENCE...ESPECIALLY WITH THE GREAT UPPER LEVEL SUPPORT MOVING
EAST.
WITH THE UPPER LOW LINGERING TO THE NORTH AND WEAK WAVES TRACKING
THROUGH THE BASE OF THE UPPER TROUGH...THERE WILL BE A SLIGHT CHANCE
OF SOME LOW TOPPED SHOWERS BY THURSDAY AFTERNOON AND WILL KEEP THE
CHANCE OF SHOWERS IN FOR THURSDAY AFTERNOON. PROBABLY THE ONLY
FORECAST CONCERN HERE IS IF THERE WILL BE ENOUGH INSTABILITY FOR A
STRAY THUNDERSTORM. OTHERWISE...THE GENERAL TREND FOR THE SHORT TERM
WILL IMPROVING CONDITIONS THROUGH THE NEXT 36 HOURS AFTER GETTING
THROUGH THE MINOR FLOODING POSSIBILITIES TODAY. WILL CONTINUE TO
HANDLE THE FLOODING THREATS THIS MORNING WITH A COUPLE OF FLOOD
ADVISORIES.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 350 AM EDT WED APR 30 2014
THE LONG TERM DISCUSSION WILL BE ISSUED SHORTLY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 248 AM EDT WED APR 30 2014
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE TAF SITES
DURING THE FIRST 6 HOURS OF THE PERIOD. DURING HEAVIER RAIN IN SHRA
AND TSRA AND AS THE ATMOSPHERE GRADUALLY SATURATES IN THE LOW
LEVELS...SOME MVFR TO IFR CONDITIONS ARE ANTICIPATED...AT LEAST AT
TIMES. WINDS WILL BE GENERALLY OUT OF THE SOUTH AND SOUTHWEST THROUGH
THE FIRST PART OF THE FORECAST. WINDS WILL INCREASE BY THIS AFTERNOON
OUT OF THE WEST AS THE FRONT SLOWLY MOVES THROUGH THE AREA LATER
TODAY WITH GUSTS REACHING UP TO 25 KNOTS. SHOWERS AND A THUNDERSTORM
WILL STILL BE POSSIBLE TODAY SO WILL KEEP SOME MVFR CONDITIONS
THROUGH THE MORNING AND GRADUALLY IMPROVE CONDITIONS THIS AFTERNOON
AND EVENING.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SHALLENBERGER
LONG TERM...JJ
AVIATION...SHALLENBERGER
Hazardous weather outlook, Apr 29, 9:49 PM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1049 PM EDT TUE APR 29 2014
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1049 PM EDT TUE APR 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE TONIGHT.
HEAVIER SHOWERS AND THUNDERSTORM COULD MOVE REPEATEDLY OVER THE SAME AREAS
LEADING TO A THREAT OF LOCALLY HEAVY RAIN. FROM THIS...LOCALIZED HIGH
WATER OR FLASH FLOODING COULD DEVELOP.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER THAT
MAY HAVE OCCURRED ON TUESDAY EVENING AND ANY HEAVY RAIN OR FLOODING
TONIGHT.
GREIF/JP
In the hours before
Local storm report, Apr 29, 9:00 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL OIL SPRINGS 37.81N 82.94W
04/29/2014 E0.25 INCH JOHNSON KY TRAINED SPOTTER
&&
JPSpecial weather statement, Apr 29, 9:00 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT TUE APR 29 2014
KYZ110-119-120-300245-
MARTIN-PIKE-FLOYD-
1000 PM EDT TUE APR 29 2014
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1045 PM EDT TUESDAY EVENING...
EASTERN MARTIN...
NORTHWESTERN PIKE AND
EAST CENTRAL FLOYD.
AT 1000 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CRAYNOR...OR
10 MILES WEST OF PIKEVILLE...MOVING NORTHEAST AT 35 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HAROLD AROUND
1005 PM EDT...IVEL AROUND 1010 PM EDT...GULNARE AROUND 1020 PM EDT...
HEENAN AROUND 1025 PM EDT...THREEFORKS AROUND 1030 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
RICHEY
Local storm report, Apr 29, 9:39 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1039 PM EDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL SHOPVILLE 37.16N 84.48W
04/29/2014 E0.25 INCH PULASKI KY TRAINED SPOTTER
0800 PM HAIL 2 N STANTON 37.88N 83.86W
04/29/2014 E0.50 INCH POWELL KY PUBLIC
PEA TO HALF INCH HAIL REPORTED IN THE MORRIS CREEK
COURTNEY AREA.
0813 PM HAIL SHOPVILLE 37.16N 84.48W
04/29/2014 E0.50 INCH PULASKI KY TRAINED SPOTTER
0821 PM HAIL PONGO 37.22N 84.32W
04/29/2014 E0.75 INCH ROCKCASTLE KY EMERGENCY MNGR
EMERGENCY MANAGER RELAYED A FIRE DEPT REPORT OF PENNY
SIZE HAIL AND HIGH WINDS. SPEED OF WINDS IS UNKNOWN. NO
REPORTS OF WIND DAMAGE AT THIS TIME.
0830 PM HAIL 1 S MOUNT VERNON 37.35N 84.34W
04/29/2014 E1.00 INCH ROCKCASTLE KY PUBLIC
0853 PM HAIL 5 NW MCKEE 37.48N 84.08W
04/29/2014 M1.00 INCH JACKSON KY PUBLIC
THE TIME OF THE EVENT IS ESTIMATED FROM RADAR.
0925 PM HAIL LITTCARR 37.24N 82.95W
04/29/2014 E1.00 INCH KNOTT KY PUBLIC
THIS IS A PUBLIC REPORT VIA TWITTER.
0952 PM HAIL THORNTON 37.16N 82.74W
04/29/2014 E1.00 INCH LETCHER KY PUBLIC
THIS IS A PUBLIC REPORT VIA TWITTER.
0957 PM HAIL OIL SPRINGS 37.81N 82.94W
04/29/2014 E0.25 INCH JOHNSON KY TRAINED SPOTTER
&&
ARSpecial weather statement, Apr 29, 10:17 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1117 PM EDT TUE APR 29 2014
KYZ107-110-113-119-120-300400-
JOHNSON-MARTIN-KNOTT-PIKE-FLOYD-
1117 PM EDT TUE APR 29 2014
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
MIDNIGHT EDT WEDNESDAY MORNING...
SOUTHEASTERN JOHNSON...
NORTHEASTERN KNOTT...
MARTIN...
NORTHWESTERN PIKE AND
FLOYD.
AT 1117 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GARRET...OR
13 MILES SOUTH OF PRESTONSBURG...MOVING NORTHEAST AT 55 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ALLEN AROUND
1125 PM EDT...DICKS CREEK AROUND 1130 PM EDT...ODDS AROUND 1135 PM
EDT...DAVISPORT AROUND 1140 PM EDT...INEZ AROUND 1145 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
SHALLENBERGER
Flood, Rockcastle
- When
- April 30, 3:00 AM EST to 1:00 PM EST
- Where
- Rockcastle County, 0.73 mi ENE of Brodhead to 0.9 mi E of Brodhead
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.402, -84.407
A temporary bridge on Highway 1505 was reported as being under water.
Flood, Pulaski
- When
- April 30, 7:14 AM EST to 1:00 PM EST
- Where
- Pulaski County, 1.22 mi S of Oak Hill to 1.32 mi S of Oak Hill
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 37.032, -84.629
Eight inches of water was reported over the road at Slate Branch and Madira Road. The road was closed.
Flood, Jackson
- When
- April 30, 7:41 AM EST to 1:00 PM EST
- Where
- Jackson County, 0.46 mi WNW of Bradshaw to 0.32 mi W of Bradshaw
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.432, -83.978
Minor flooding occurred on Lakewood Drive off Highway 89.
Flood, Estill
- When
- April 30, 10:46 AM EST to 2:00 PM EST
- Where
- Estill County, 0.55 mi W of Wisemantown to 0.21 mi W of Wisemantown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.680, -84.010
Highway 3328 and Red Lick Road is closed due to high water.
Flood, Powell
- When
- April 30, 10:46 AM EST to 4:00 PM EST
- Where
- Powell County, 0.41 mi S of Waltersville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.864, -83.930
Old Clay City Road is closed due to high water.
Flood, Powell
- When
- April 30, 10:46 AM EST to 4:00 PM EST
- Where
- Powell County, 3.75 mi NNW of Bowen to 0.61 mi N of Rosslyn
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.903, -83.787
Highway 599 Cane Creek Road closed due to high water.
Flood, Fleming
- When
- April 30, 12:03 PM EST to 4:00 PM EST
- Where
- Fleming County, 0.31 mi NW of Plummers Lndg to 0.52 mi W of Plummers Lndg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.324, -83.553
Highway 3303 closed due to high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Jersey, April 30, 2014$4.3 million · 10 events
- Flooding in Pennsylvania, April 30, 2014$4.5 million · 8 events
- Flash Flooding and Flooding in Maryland, April 30, 201454 events
- Strong Wind in Georgia, April 30, 2014$79,000 · 5 events
- Strong Wind in South Carolina, April 30, 20141 injured · $38,000 · 7 events
- Damaging Wind in Virginia, April 30, 2014$50,000 · 52 kt wind · 1 event
- Flash Flood and Flooding in Virginia, April 30, 201431 events
- Wildfire in California, April 30, 20143 injured · $6,000 · 1 event
- Strong Wind in Georgia, April 30, 2014$30,000 · 1 event
- Flooding in New York, April 30, 2014$16,000 · 8 events
- Flooding in New Jersey, April 30, 201414 events
- Flooding in Pennsylvania, April 30, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514064, 514065, 514066, 514068, 514077, 514079, 514087.